Kentucky, 2002

Flooding and Hail in Kentucky, November 10, 2002

November 10, 2002 · NWS ILN · 14 events in 11 counties and zones

7 thunderstorm wind, 5 hail, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$399,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 10, 4:25 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 10, 4:25 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EST SUN NOV 10 2002

RUNNING A BIT LATE WITH THE DISCUSSION DUE TO ISSUANCE OF TORNADO
WATCH FOR THE FORECAST AREA. SO HAVE ALREADY ISSUED THE AFTERNOON
FORECAST WITH THE NEW HEADLINE. OBVIOUS SHORT TERM CONCERN IS LINE
OF SEVERE THUNDERSTORMS MOVING INTO THE WESTERN EDGE OF THE FORECAST
AREA. THIS SHOULD SWEEP ACROSS MOST OF THE FORECAST AREA BY MIDNIGHT
AHEAD OF A COLD FRONT. SOME POST FRONTAL SHOWERS ARE OCCURRING SO
PRECIPITATION MAY LINGER AFTER MIDNIGHT IN THE EASTERN ZONES.

DRY SLOT WILL WORK IN BEHIND THIS SYSTEM RATHER QUICKLY AND SO BY
DAYBREAK SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. HOWEVER LOW
LEVEL MOISTURE WILL BE WRAPPING BACK IN FROM THE NORTH WITH COLD AIR
ADVECTION. APPEARS LOW CLOUDS WILL HANG IN THROUGH MOST OF TUESDAY
BEFORE CLEARING AS RIDGE FINALLY BUILDS INTO THE AREA. DID NOT VARY
TOO MUCH FROM MAV TEMPERATURES.

.ILN...NONE.
Hazardous weather outlook, Nov 10, 10:20 AM EST, 8 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND
AHEAD OF THE FRONT.

DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN
KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.  THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL
OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER.

THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.  ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HICKMAN

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
November 10, 6:30 PM EST to 6:33 PM EST
Where
Carroll County, Prestonville
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -85.183

Several trees were downed and a church steeple was blown over.

Hail, Owen

When
November 10, 6:33 PM EST to 6:36 PM EST
Where
Owen County, New Liberty
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.617, -84.900

Thunderstorm Wind, Gallatin

When
November 10, 6:50 PM EST to 6:55 PM EST
Where
Gallatin County, 5 mi SW of Warsaw
Measured
65 kt (75 mph)
Injuries
10 direct, 0 indirect
Property damage
$375,000
Reported by
NWS STORM SURVEY
Coordinates
38.733, -84.950

Several mobile homes were demolished along State Route 184 between Interstate 71 and the Ohio River. Damage was caused by a microburst.

Hail, Grant

When
November 10, 6:52 PM EST to 6:55 PM EST
Where
Grant County, Crittenden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -84.600

Thunderstorm Wind, Boone

When
November 10, 7:00 PM EST to 7:08 PM EST
Where
Boone County, Verona
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -84.650

Numerous trees were blown down across the southern part of the county.

Thunderstorm Wind, Campbell

When
November 10, 7:00 PM EST
Where
Campbell County, Grants Lick
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -84.383

Thunderstorm Wind, Gallatin

When
November 10, 7:08 PM EST to 7:12 PM EST
Where
Gallatin County, Glencoe
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.717, -84.817

Several large trees were downed. Powerlines were also knocked down and the roof was taken off of a house.

Flood, Kenton

When
November 10, 7:10 PM EST to 8:15 PM EST
Where
Kenton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

An intense line of thunderstorms tracked across northern Kentucky during the early evening, producing two to three inches of rain across the southern portions of the Cincinnati metro area. The heavy rain caused minor flooding of roadways and low-lying areas.

Thunderstorm Wind, Kenton

When
November 10, 7:15 PM EST to 7:19 PM EST
Where
Kenton County, 7 mi S of Independence
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -84.533

Trees were downed across southern parts of the county.

Hail, Bracken

When
November 10, 7:45 PM EST to 8:05 PM EST
Where
Bracken County, Countywide
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
38.700, -84.067

Flood, Campbell

When
November 10, 8:00 PM EST to 8:25 PM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

An intense line of thunderstorms tracked across northern Kentucky during the early evening, producing two to three inches of rain across the southern portions of the Cincinnati metro area. The heavy rain caused minor flooding of roadways and low-lying areas.

Hail, Robertson

When
November 10, 8:10 PM EST to 8:14 PM EST
Where
Robertson County, Mt Olivet
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -84.033

Hail, Mason

When
November 10, 8:20 PM EST to 8:24 PM EST
Where
Mason County, Maysville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -83.750

Thunderstorm Wind, Lewis

When
November 10, 9:00 PM EST to 9:04 PM EST
Where
Lewis County, Vanceburg
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.600, -83.250

Two trees were downed near the intersection of State Route 10 and Boman Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322977, 5322985, 5322986, 5322981, 5322978, 5322979, 5322987, 5323033, 5322980, 5322982, 5322989, 5322984, 5322983, 5322988.